Oregon, 2008Hail and Lightning Strike in Oregon, June 29, 2008
June 29, 2008 · NWS PQR · 4 events in 2 counties and zones
Under the influence of an unstable airmass and favorable south to southeasterly flow, thunderstorms broke out over eastern Oregon and over the Oregon Cascades, and advanced across the forecast area. A few of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Under the influence of an unstable airmass and favorable south to southeasterly flow, thunderstorms broke out over eastern Oregon and over the Oregon Cascades, and advanced across the forecast area. A few of these storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 29, 1:45 PM PST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 29, 1:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
245 PM PDT SUN JUN 29 2008
.SYNOPSIS...AN UPPER LEVEL LOW ALONG THE CALIFORNIA COAST WILL LIFT
NORTH ALONG THE COAST AND THROUGH SOUTHWEST WASHINGTON AND NORTHWEST
OREGON TONIGHT AND MONDAY. THIS WILL BRING A CHANCE OF SHOWERS OR
THUNDERSTORMS TO MUCH OF THE AREA TONIGHT AND EARLY MONDAY.
INCREASING ONSHORE FLOW WILL BEGIN LIMITING THE CONVECTION TO MAINLY
THE CASCADES LATER MONDAY AND TUESDAY. LOW CLOUDS ALONG THE COAST
WILL BEGIN SPREADING INTO THE INLAND VALLEYS IN THE LATE NIGHT AND
MORNING HOURS WITH GREATER REGULARITY THROUGH THE EARLY AND MIDDLE
PART OF THE WEEK WITH DECREASING TEMPERATURES. ANOTHER UPPER LEVEL
SYSTEM WILL APPROACH LATE THIS WEEK.
&&
.SHORT TERM...SOME DEBRIS CLOUDS FROM OVERNIGHT CONVECTION WERE
MOVING NORTH THROUGH WESTERN OREGON THIS AFTERNOON WITH SOME DEGREE
OF DEVELOPMENT. THIS AREA WILL LIKELY DEVELOP INTO SOME SHOWERS OR
THUNDERSTORMS AS IT MOVES NORTH TOWARD THE COLUMBIA RIVER AND THEN
THROUGH SOUTHWEST WASHINGTON. IN ADDITION...A LOW OFF CALIFORNIA
CONTINUES TO BE FORECAST TO LIFT NORTH ALONG THE COAST AND THROUGH
NORTHWEST OREGON AND SOUTHWEST WASHINGTON TONIGHT AND MONDAY THAT
SHOULD DEVELOP NEW CONVECTION SOUTH OF THIS AREA AND MAINTAIN IT
THROUGH THE NIGHT. THIS LOW LIFTING NORTH AS SOME JET SUPPORT WITH IT
AS WELL. PRETTY MUCH ANYWHERE FROM THE COAST RANGE CREST TO THE
CASCADE CREST WILL BE AT RISK OF A SHOWER OR THUNDERSTORM TONIGHT.
THERE COULD BE SOME RESIDUAL ACTIVITY ESPECIALLY NORTH EARLY MONDAY.
A SHALLOW MARINE AIR MASS CONTINUES ALONG THE COAST...WITH CLOUDS
CLOSE TO THE COASTLINE THIS AFTERNOON. THE SOUTHERLY FLOW ALOFT WILL
INHIBIT ANY ONSHORE PUSH TONIGHT...BUT DO EXPECT CLOUDS TO PRESS INTO
THE COASTAL GAPS BUT LIKELY ONLY LIMITED PENETRATION INTO THE
INTERIOR VALLEYS MONDAY MORNING.
THE ONSHORE FLOW INCREASES MONDAY WITH THE THERMAL TROUGH WELL INTO
EASTERN OREGON. SUSPECT THIS WILL CAUSE CONVECTION MONDAY TO BE MORE
CONFINED TO THE CASCADES. THE INCREASED ONSHORE FLOW WILL LIKELY
RESULT IN A BETTER PUSH OF MARINE CLOUDS INLAND LATE MONDAY NIGHT AND
TUESDAY...ESPECIALLY WITH A SLIGHT TENDENCY FOR THE UPPER FLOW TO BE
A BIT MORE SOUTHWESTERLY. EXPECT THESE TWO TRENDS TO CONTINUE
WEDNESDAY...WITH THE CONVECTION MORE CONFINED TOWARD THE HIGHER
ELEVATIONS OF THE CASCADES...AND A CONTINUED NIGHT AND MORNING PUSH
OF LOW CLOUDS INLAND FROM THE COAST.
THIS WILL BE THE LAST DAY FOR THE HEAT ADVISORY...AND MAY NEED TO
DROP FOR THE CENTRAL VALLEY ALREADY. TEMPS WILL BE DROPPING INTO THE
80S FOR THE FEW DAYS. TOLLESON
.LONG TERM...ONSHORE FLOW PICKS UP AS AN UPPER LEVEL TROUGH SETS UP
IN THE EASTERN PACIFIC BRINGING CLOUDS AND RELATIVELY COOLER TEMPS TO
THE AREA. THE PATTERN BECOMES MORE UNSETTLED WITH THE POSSIBILITY FOR
AFTERNOON SHOWERS AND MAYBE TSTMS IN THE CASCADES THU AND FRI.
EVENTUALLY THE SHOWER THREAT WILL SPREAD ACROSS THE ENTIRE FORECAST
AREA BY SAT AS THE LOW ASSOCIATED WITH THE TROUGH MOVES INLAND/CLOSE
TO SHORE. STILL QUITE A BIT OF UNCERTAINTY ASSOCIATED WITH THE TIMING
OF THE LOWS DEVELOPMENT THUS KEPT POPS RATHER LOW UNTIL CONFIDENCE
INCREASES. WOLFE
&&
.AVIATION...TWO GENERAL AREAS OF CONCERN THIS EVENING AND
OVERNIGHT...MARINE STRATUS ALONG THE COAST AND CONVECTIVE ACTIVITY
INLAND. ALONG THE COAST...MVFR TO IFR STRATUS DECK JUST OFFSHORE AND
FLIRTING ALONG THE COAST IS EXPECTED TO DEEPEN AND SURGE INLAND OVER
THE IMMEDIATE COAST LATER TONIGHT UNDER SLIGHTLY STRENGTHENING
ONSHORE FLOW...POSSIBLY MAKING ITS WAY DOWN THE COLUMBIA RIVER AND
THROUGH LOWER COASTAL GAPS INTO MON MORNING. INLAND CONDITIONS ARE
VFR AND WILL REMAIN THAT WAY FOR NEXT 24 HRS. SOME CLOUDS AND
INSTABILITY WILL RESULT IN THUNDERSTORMS OVER THE CENTRAL CASCADES
THIS AFTERNOON AND EVENING...THEN SPREAD NORTH OVERNIGHT. A FEW
STORMS COULD DRIFT OVER THE WESTERN VALLEYS LATER THIS EVENING INTO
OVERNIGHT.
KPDX AND APPROACHES...VFR CONDITIONS WILL CONTINUE IN THE KPDX AREA
THIS EVENING AND OVERNIGHT. THERE WILL BE A THREAT OF THUNDERSTORMS
DEVELOPING DURING THE EVENING IN THE KPDX AREA AND THIS THREAT WILL
CONTINUE OVERNIGHT.
&&
.MARINE...HIGH PRESSURE RETURNING OVER THE WATERS THIS EVENING WITH
THERMAL TROUGH WELL INLAND THIS EVENING WILL HELP SLIGHTLY
STRENGTHEN THE ONSHORE FLOW OVERNIGHT. WINDS WILL REMAIN BELOW SMALL
CRAFT TONIGHT AND SEAS WILL REMAIN BELOW 10 FEET.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR EARLY MONDAY
MORNING.
HEAT ADVISORY FOR ALL THE INTERIOR LOWLANDS AND CASCADE
FOOTHILLS EXCEPT FOR THE S WILLAMETTE VALLEY THROUGH THIS
EVENING.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 11--11 PDX 311-11 SLE 311-11 EUG 311-11
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jun 29, 4:32 AM PST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
532 AM PDT SUN JUN 29 2008
ORZ005>007-009-010-012-014-WAZ020-022-023-039-040-301245-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
532 AM PDT SUN JUN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HOT WEATHER IS EXPECTED TODAY. REFER TO LATEST STATEMENT
(PDXNPWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ001>004-008-011-013-PZZ210-WAZ019-021-301245-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
COLUMBIA RIVER BAR-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON COAST-
532 AM PDT SUN JUN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Lightning, Clackamas
- When
- June 29, 4:00 PM PST
- Where
- Clackamas County, Damascus
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 45.420, -122.470
Two men were struck by lightning standing near a house. Both men were in their 50s to 60s. Both were seriously injured by the strike, and were taken to different medical centers.
Hail, Clackamas
- When
- June 29, 5:45 PM PST
- Where
- Clackamas County, Colton
- Measured
- 0.5 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 45.180, -122.450
Hail, Lane
- When
- June 29, 11:00 PM PST
- Where
- Lane County, 1 mi W of Dexter
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.920, -122.840
The Skywarn Spotter reported large stones, around the size of walnuts, which fell for several minutes with no accumulation.
Hail, Lane
- When
- June 29, 11:05 PM PST
- Where
- Lane County, 1.49 mi W of Trent
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.930, -122.900
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Alabama, June 29, 20081 death · 12 injured · $1.0 million · 1 event
- Damaging Winds in Pennsylvania, June 29, 20081 death · $1.1 million · 50 kt wind · 14 events
- Damaging Winds in North Carolina, June 29, 20081 death · 50 kt wind · 3 events
- Hail and Damaging Winds in New Jersey, June 29, 20082 injured · $1.1 million · 61 kt wind · 7 events
- Hail and Damaging Winds in Oregon, June 29 to 30, 2008$458,000 · 1 in hail · 14 events
- Damaging Winds and Lightning Strikes in Georgia, June 29, 2008$365,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New York, June 29, 2008$208,000 · 1 in hail · 16 events
- Flash Flood and Damaging Winds in Ohio, June 29, 2008$250,000 · 50 kt wind · 5 events
- Flood and Hail in Massachusetts, June 29, 2008$72,000 · 50 kt wind · 21 events
- Flash Flood and Damaging Winds in West Virginia, June 29, 2008$160,000 · 50 kt wind · 3 events
- Lightning Strike in Maine, June 29, 2008$100,000 · 1 event
- Lightning Strike in Maryland, June 29, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112420, 112418, 112417, 112416.